Ohio, 2008

Damaging Winds in Ohio, July 20, 2008

July 20, 2008 · NWS RLX · 3 events in 1 county or zone

Multicellular thunderstorms formed in the late afternoon heat, ahead of a weak summer cold front in the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Multicellular thunderstorms formed in the late afternoon heat, ahead of a weak summer cold front in the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 20, 2:53 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 20, 2:53 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
353 PM EDT SUN JUL 20 2008

.SYNOPSIS...
A SERIES OF WEAK SURFACE FRONTS CROSS THROUGH TUESDAY BRINGING THE
THREAT FOR SEVERE WEATHER EACH DAY.  HIGH PRESSURE MOVES ACROSS
WEDNESDAY AND THURSDAY.  A NEW COLD FRONT MAY APPROACH SATURDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
STRONG DAYTIME HEATING AND RICH LLVL MSTR HAS YIELDED MUCAPE AROUND
2.0 KJKG-1 AND LI/S OF -7C.  DESPITE THE AFOREMENTIONED
THERMODYNAMIC INSTABILITY...ONLY SCT CU HAVE FORMED AND NO TCUS AS
OF 1830Z.  6.7U STLT PIC SHOWS A S/W CROSSING THE OHIO RVR...BUT
WITH LTL CU TO WORK WITH DO NOT XPCT MUCH ACTIVITY ACCOMPANYING IT.
SCHC/CHC POPS WILL COVER THIS FEATURE THRU LATE AFTN.  MAIN FOCUS IS
AREA OF RW/TRW FORMING IN CNTRL IND.  SHORT RANGE MDLS HAVE NOT
PERFORMED WELL AND NOW ARE HAVING A HARD TIME PINPOINTING AREAS OF
TSTMS TNGT.  THIS MAKES FOR A LOW CONFIDENT FCST WHICH TRENDS TWRD
CLIMO.  NIXED MENTION OF PCPN AFTER SUNSET AS ATMS
STABILIZES...SINCE BANKING ON MID LVL DRY AIR AHEAD OF THE IND
COMPLEX NEGATING MUCH UPSTREAM DEVELOPMENT.  TNGT SHOULD BE THE
WARMEST NIGHT IN NEARLY SIX WEEKS WITH MINT AROUND 70F FOR A GOOD
CHUNK OF THE LLNDS.  ANY FOG WILL BE CONFINE TO LOCATIONS THAT
RECEIVE RAINFALL TNGT AND/OR DEEPER HOLLOWS.

FG BURNS OFF QUICKLY MON...BUT DUE TO CONTD SW FLOW AND STAGNANT
WINDS ALOFT LOOK FOR VIS RESTRICTIONS IN HZ THRU MIDDAY.  THE TREND
OVER THE PAST THREE DAYS HAS BEEN HAZE TAKING LONGER TO MIX
OUT...WHICH THE FCST REFLECTS.  POP FCST WILL BE ANOTHER CHALLENGING
ONE DUE TO LOTS OF SCATTERING WITHIN THE NCEP SUITE.  WEAK SFC TROF
REACHES THE OH RVR AROUND 0Z TUES...WHILE ATMS IS CONDUCIVE FOR
EXPLOSIVE TRW DEVELOPMENT PER MUCAPE NEAR 2.5KJKG-1 AND EQL NEARING
45KFT.  PLAYED A DRY MRNG WITH POPS GOING TO LO CHC OVER THE HIGHER
TERRAIN AND WRN ZONES MIDDAY THEN CHC EVERYWHERE BY MID-LT AFTN.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SERIES OF SHORT WAVE RIPPLES MOVE THROUGH MON NT THRU TUE NT BEFORE
LONG WAVE TROUGH SETTLES IN OVER FORECAST AREA WED.  MON NT...SHORT
WAVES TEND TO WEAKEN AS THEY MOVE ACROSS.  THIS...WITH LOSS OF
HEATING...WARRANTS LEAVING POPS A BIT HIGHER IN THE W THAN IN THE E
THROUGH THE NIGHT.

ON TUE...UPPER FLOW BECOMES MORE SW AS THE LONG WAVE TROUGH STARTS
TO DIG IN.  WITH BETTER FORCING...FRONT STILL N OF THE AREA...AND
DIURNAL HEATING...POPS INCREASE TUE.  INSTABILITY...WHICH DOES NOT
ENTIRELY DISAPPEAR MON NT...INCREASES DIURNALLY WITH DEW POINTS
NEAR 70 AND UP TO 2 KJKG-1 CAPE.  25 KTS OF FLOW EXISTS IN THE MID
LEVELS BUT FLOW IS RATHER LIGHT FROM H8 DOWN TO THE SFC.  THIS AND
HIGH WBZ LEVELS MAY INHIBIT SVR THREAT TUE.

THE FRONT SLIPS S OF THE AREA LATE TUE NT...ALLOWING FOR DRIER
WEATHER WITH LOWER HUMIDITY WED AND WED NT.  DID ADD DIURNAL
THUNDERSTORMS IN THE MOUNTAINS WED AFTN AS LOW LEVEL MOISTURE MAY
STILL BE SUFFICIENT FOR ELEVATION-BASED INSTABILITY.

OTHER THAN LOWERING HIGHS WED TOWARD THE NEW MEX IN THE COOLER AIR
MASS...NO CONSTRUCTIVE CHANGES WERE IDENTIFIED FOR HIGHS AND LOWS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
PERIOD STARTS DRY  WITH HIGH PRESSURE IN CONTROL AND HEIGHTS
BEGINNING TO RISE.  POPS RETURN BY FRI AS NEXT UPPER LEVEL SHORT
WAVE APPROACHES TO REESTABLISH LONG WAVE TROUGH IN THE E OVER THE
WEEKEND.  DRY WEATHER MAY EVENTUALLY TRY TO RETURN SUN AS A COLD
FRONT PUSHES S OF THE AREA IN RESPONSE TO THE UPPER LEVEL PATTERN.
A BLEND OF HPC GUIDANCE...BASED ON GFS AND ECMWF ENSEMBLES...AND
CONTINUITY SUFFICED FOR THE MOST PART PER ISC.

CHANGES TO HIGHS AND LOWS WERE MAINLY MINOR...ADJUSTING TOWARD MEX /
HPC BLEND.  THE OPERATIONAL GFS WAS MORE AMPLIFIED THAN THE MEAN
DAYS 5-7.WHICH AFFECTS TEMPERATURES AND WHETHER WE CAN GET INTO
DRIER AND COOLER WEATHER BY SUNDAY.  THE 12Z OP ECMWF ACTUALLY
SUPPORTS THE MORE AMPLIFIED SOLUTION AS DOES PERSISTENCE IN TERMS OF
THE WEATHER SO FAR THIS QUOTE UNQUOTE SUMMER.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR.  RW/TRW WILL BE MOST NUMEROUS OVER NRN WV LTR THIS AFTN AND
EVNG BEFORE THINGS TAPER OFF AFTER SUNSET.  ALLOWED FOR A TEMPO MVFR
TRW AT PKB/CKB/EKN IN THE AFOREMENTIONED TIME FRAME.  ANY AIRPORT
THAT EXPERIENCES A STORM SHOULD SEE IFR FG DURING THE PREDAWN...OTRW
IT WILL BE TOUGH FOR VIS TO GET BELOW 1-2SM PER DWPTS NR 70F.  MVFR
HZ SHALL LAST A GOOD PART OF THE MRNG DUE TO CONTD SSW FLOW WITH
POLLUTION SPREADING UP FM THE LWR OHIO VLY.

AVIATION OUTLOOK /AFTER 18Z MONDAY/...BRIEF IFR IN TRW MON AND TUES
AFTN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...29/12
NEAR TERM...29
SHORT TERM...12
LONG TERM...12
AVIATION...29
Hazardous weather outlook, Jul 20, 9:20 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1020 AM EDT SUN JUL 20 2008

KYZ105-VAZ003-004-WVZ005-013>016-018-024>030-033>040-046-047-210830-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-PUTNAM-KANAWHA-ROANE-
CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
1020 AM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON MONDAY...WITH
THE POSSIBILITY OF DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MONDAY.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-017-019-020-031-032-
210830-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-WIRT-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
1020 AM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY WITH DAMAGING WINDS
BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH MONDAY.

In the hours before

Special weather statement, Jul 20, 5:29 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
629 PM EDT SUN JUL 20 2008

WVZ006-013>015-026-202330-
BOONE-CABELL-KANAWHA-LINCOLN-PUTNAM-
629 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL KANAWHA...NORTHERN
BOONE...NORTHERN LINCOLN...SOUTHEASTERN CABELL AND SOUTHERN PUTNAM
COUNTIES...

AT 624 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A CLUSTER OF STRONG THUNDERSTORMS LOCATED 6 MILES NORTH OF
HAMLIN...MOVING EAST AT 28 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR SWEETLAND...AND TEAYS VALLEY AROUND 635
PM...GRIFFITHSVILLE AROUND 640 PM...YAWKEY...AND POCA AROUND 645
PM...TORNADO...ST. ALBANS...NITRO...AND SOD AROUND 655 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Local storm report, Jul 20, 5:54 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
654 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     GRAFTON                 39.36N 79.99W
07/20/2008                   TAYLOR             WV   PUBLIC

&&

NNNN
Local storm report, Jul 20, 5:56 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
656 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             BRIDGEPORT              39.29N 80.23W
07/20/2008  U0.88 INCH       HARRISON           WV   PUBLIC

&&

NNNN
Local storm report, Jul 20, 6:33 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
733 PM EDT SUN JUL 20 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     ASHLAND                 38.42N 82.72W
07/20/2008                   BOYD               KY   PUBLIC

            LARGE BRANCHES BROKEN.

&&

NNNN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 20, 6:36 PM EST
Where
Lawrence County, Ironton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.530, -82.670

Large tree branches were snapped off.

Thunderstorm Wind, Lawrence

When
July 20, 6:50 PM EST
Where
Lawrence County, Chspk Lawrence Co Ar
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.420, -82.500

A hangar door was ripped from its hinges. The door flipped over the building and injured a woman.

Thunderstorm Wind, Lawrence

When
July 20, 6:55 PM EST
Where
Lawrence County, 0.67 mi N of Proctorville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.440, -82.379

Trees and large branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115365, 115471, 115367.